What is the clinical manifestation of heparin-induced thrombocytopenia (HIT)?

Updated: Jun 06, 2019
  • Author: Daniel R Ouellette, MD, FCCP; Chief Editor: Zab Mosenifar, MD, FACP, FCCP  more...
  • Print
Answer

HIT may manifest clinically as extension of the thrombus or formation of new arterial thrombosis. HIT should be suspected whenever the patient's platelet count falls to less than 100,000/µL or less than 50% of the baseline value, generally after 5-15 days of heparin therapy. For patients receiving heparin where the risk of HIT is thought to be greater than 1%, guidelines suggest that platelet counts be obtained every two or three days from day 4 to day 14 of therapy, or until the heparin is stopped (grade 2C). [5] The definitive diagnosis is made by performing a platelet activation factor assay.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!